If you use a device running an Android version prior to 7.1.1, beginning January 11 your access from that device to this site and many others will be impaired. For details and solutions, see this topic.

Unfortunate side effect from melatonin.

Newcomer introductions, personal anecdotes, caregiver issues, lab results, and n=1 experimentation.
somedude
Contributor
Contributor
Posts: 6
Joined: Thu Sep 03, 2020 5:11 pm

Re: Unfortunate side effect from melatonin.

Postby somedude » Fri Sep 04, 2020 4:53 pm

Thank you for the further information, Tincup. If diarrhea that is brought on by melatonin always resolves with time when staying at the same dosage, then that might be a way to tell whether the diarrhea is a result of melatonin or polyols. Polyol-induced diarrhea seems to keep happening if you keep taking the same amount of polyols. I'm gonna check out that Facebook page. Thanks for the link.

mountaineermd
Contributor
Contributor
Posts: 25
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Sun Sep 06, 2020 5:30 am

Somedud. I threw out the original oral supplements which caused the initial bouts of watery diarrhea, so I can't comment on wether they contained other additives. I do know that the melatonin skin patches don't cause diarrhea, but also don't really have much effect on my sleep. So my struggle to find a restorative night of sleep with a 70 yo prostate continues. I do agree with you that an additive in the melatonin supplement may be the culprit.

somedude
Contributor
Contributor
Posts: 6
Joined: Thu Sep 03, 2020 5:11 pm

Re: Unfortunate side effect from melatonin.

Postby somedude » Mon Sep 07, 2020 12:21 pm

Thank you, mountaineermd, for responding to me. Now I can be confident that you read my post. I probably should have posted this in an earlier post, but I didn't think of it. The first brand that I used - the one with the mannitol in it - was the Walgreens store brand. The second brand that I used - the one without the mannitol in it - was the Rite Aid store brand. If you want to try any more oral melatonin supplements I'd suggest the Rite Aid store brand, although, again, any brand without any polyols would be good.

mountaineermd
Contributor
Contributor
Posts: 25
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Mon Sep 07, 2020 12:46 pm

Somedude. Thank you for your input. If I find a supplement with melatonin that helps me sleep and does't cause the watery diarrhea side effect, I will post a follow up. My initial post on this subject was to inform anyone who was experiencing persistent watery diarrhea and have been using a melatonin supplement, try discontinuing the supplement before undergoing colonoscopy. biopsy and treatment for irritable bowel syndrome. mountaineermd.

User avatar
Jmac
Contributor
Contributor
Posts: 151
Joined: Mon Aug 05, 2019 7:59 pm
Location: Georgia, USA

Re: Unfortunate side effect from melatonin.

Postby Jmac » Sat Sep 12, 2020 3:36 pm

I had a completely different side effect --- leg cramps. I was waking up, painful cramps, etc. Took a bit of similar detective work but finally tied it to melatonin. Because I'm stubborn I decided to be really sure so took it again. Yep, leg cramps. It is interesting how tiny pills or tablets can have such strange effects on us.

mountaineermd
Contributor
Contributor
Posts: 25
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Sun Sep 13, 2020 9:54 am

jmac, That is interesting. Different side effects for different people. You may now discover that others also share the same experience. Mountaineermd.

User avatar
babl
Contributor
Contributor
Posts: 39
Joined: Sat Nov 03, 2018 9:32 am
Location: Seattle, WA

Re: Unfortunate side effect from melatonin.

Postby babl » Thu Oct 08, 2020 2:55 pm

I thought I would pop in to mention my experience with melatonin, just to offer yet another perspective. I am part of the same group that Tincup mentions, run by a guy who advocates for high dose melatonin and often refers to various research articles touting its benefits. I worked my way up through progressively larger doses, from just a few mg each night, to now taking around 250mg/night. I use a bulk melatonin powder (no fillers) which I place under my tongue for a few minutes before washing down with some water and my other nighttime pills. I have had almost no side effects from any of the melatonin doses I've taken (except daytime sleepiness for the first couple of weeks), though I know some do have them. The benefits I attribute to the melatonin is a much strong circadian rhythm (I also use red-light therapy in the AM in an effort to strengthen my circadian rhythm) and just a bit more "pep in my step" during the day. This last one surprised me. I thought I would be sleepy all the time (and for the first week or two, I was), but once I started supplementing with higher doses of melatonin the grogginess went away and I felt so much more energy during the day.

mountaineermd
Contributor
Contributor
Posts: 25
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Thu Oct 08, 2020 6:40 pm

Babi, Thank you for your input wrt your experience with melatonin. I am sure that most users of melatonin derive some benefit. But as this post indicates, there is a significant number of people that experience persistent watery diarrhea following melatonin supplementation. It took me awhile to make the connection and I initiated this post to prevent unnecessary medical procedures and treatment for watery diarrhea for those people who are concurrently taking melatonin. mountaineermd.

TLS
Contributor
Contributor
Posts: 7
Joined: Thu Jan 05, 2017 6:29 am

Re: Unfortunate side effect from melatonin.

Postby TLS » Sun Nov 22, 2020 6:41 am

I had a hormone panel done and it included a measurement of melatonin, which was a little low. Based on that test I was advised to supplement with melatonin. I was fine at first but after a while developed diarrhea. I won't go into the details, but it took a supplement vacation (break from all supplements) to figure it out.

We decided to raise my melatonin naturally by installing block out shades in my bedroom. The room is now pitch black at night. No phone and tablet use right before bed. Measured my melatonin and it's now fine.

I wonder if we are supplementing beyond what the body needs. It is a hormone.
apoe 3/4

mountaineermd
Contributor
Contributor
Posts: 25
Joined: Wed Apr 18, 2018 10:00 am

Re: Unfortunate side effect from melatonin.

Postby mountaineermd » Sun Nov 22, 2020 8:50 am

TLS
I would assume that any natural way that increases your body to produce melatonin would be beneficial and not have the complication of watery diarrhea that some people get. I have tried oral supplements and oral spray with the same complication. Melatonin skin patches didn't give me diarrhea but also had no effect on my sleep. As I have stated before, for those of us that are taking melatonin supplements and develop persistent watery diarrhea, your first step would be stopping the melatonin before submitting to a barrage of medical tests and treatments for irritable bowel. Mountaineermd.


Return to “Our Stories”

Who is online

Users browsing this forum: No registered users and 20 guests